Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 89, NWS Milwaukee, WI

August 1, 2014Jefferson County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 1, 2014, 5:12 PM CDT for Jefferson County, Waukesha County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 5:12 PM CDT (22:12 UTC)
Expired
Aug 1, 2014, 5:45 PM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jefferson County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 16 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KMKX 012212
SVRMKX
WIC055-133-012245-
/O.NEW.KMKX.SV.W.0089.140801T2212Z-140801T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
512 PM CDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN...
  WEST CENTRAL WAUKESHA COUNTY IN SOUTHEAST WISCONSIN...

* UNTIL 545 PM CDT

* AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAC LA
  BELLE...OR 7 MILES SOUTHEAST OF WATERTOWN...MOVING SOUTHEAST AT 10
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  DELAFIELD...OKAUCHEE LAKE...OCONOMOWOC...LAC LA BELLE...IXONIA...
  NASHOTAH...SULLIVAN...OCONOMOWOC LAKE...LAKE LAC LA BELLE AND
  PIPERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4313 8872 4319 8855 4310 8841 4297 8858
TIME...MOT...LOC 2212Z 316DEG 10KT 4313 8860 

HAIL...1.00IN
WIND...<50MPH

$$

DAVIS
1 follow-up statement
406 
WWUS53 KMKX 012234 RRA
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
534 PM CDT FRI AUG 1 2014

WIC055-133-012245-
/O.CON.KMKX.SV.W.0089.000000T0000Z-140801T2245Z/
JEFFERSON WI-WAUKESHA WI-
534 PM CDT FRI AUG 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN JEFFERSON AND WEST CENTRAL WAUKESHA COUNTIES...

AT 534 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OCONOMOWOC...
OR 8 MILES SOUTHWEST OF OKAUCHEE LAKE...MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
DELAFIELD...OKAUCHEE LAKE...OCONOMOWOC...LAC LA BELLE...IXONIA...
NASHOTAH...SULLIVAN...OCONOMOWOC LAKE AND LAKE LAC LA BELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4312 8870 4314 8855 4310 8841 4298 8859
      4299 8860
TIME...MOT...LOC 2234Z 336DEG 12KT 4307 8860 

HAIL...1.00IN
WIND...<50MPH

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT FRI AUG 1 2014

.TONIGHT - CONFIDENCE...MEDIUM
UPPER TROUGH WITH THE ASSOCIATED COLD AIR ALOFT AND RIPPLES
WITHIN THE FLOW WILL MAINTAIN SHRA/TSRA INTO THE EVENING HOURS.
WITH LITTLE SHEAR AND DECENT MID LEVEL LAPSE RATES EXPECTING HAIL
TO CONTINUE TO BE THE DOMINANT THREAT. LAKE BREEZE CLEARLY SEEN ON
KMKX RADAR TRANSLATING WESTWARD COULD RESULT IN SOME BOUNDARY
INTERACTIONS. MESO MODELS SHOW A GRADUAL DECREASE IN ACTIVITY IN
THE EVENING HOURS AND THIS MAKES SENSE GIVEN THE LOSS OF HEATING.
HOWEVER WILL NEED TO WATCH FOR SOME OF THIS HANGING ON A BIT
LONGER WITH TAIL OF CANADIAN VORT MAX ARRIVING INTO SRN WI BETWEEN
6-12Z.

.SATURDAY - CONFIDENCE...MEDIUM
SHORTWAVE TROUGH SHIFTS TO THE EAST AND MID LEVEL FLOW TAKES ON
MORE OF AN ANTICYCLONIC LOOK. AT THE SURFACE WEAK HIGH PRESSURE
WILL BE DOMINANT. BUFKIT SOUNDINGS STILL SHOW 500-1000 J/KG OF
CAPE. FORCING NOT CLEARLY EVIDENT BUT MODELS ARE SHOWING
QPF...ESPECIALLY THE GFS. WILL HAVE SOME SMALL POPS IN THERE FOR
NOW WITH SOME LINGERING COLD AIR ALOFT AND WEAK LOW LEVEL
CONVERGENCE THOUGH EXPECTING PRETTY SPOTTY COVERAGE IF ANYTHING
POPS.

.SUNDAY - CONFIDENCE...MEDIUM
PRESSURE PATTERN REMAINS WEAK ACROSS THE UPPER MIDWEST WITH WEAK
SURFACE HIGH SHIFTING TO THE SOUTHEAST. THIS SETS UP A SUBTLE
RETURN FLOW. IN THE UPPER LEVELS THE ANTICYCLONIC FLOW BECOMES
SLIGHTLY CYCLONIC ONCE AGAIN. THE PROMINENT FORCING RELATED TO ANY
UPPER LEVEL SPEED MAX OR VORT ACTION LOOKS TO REMAIN MORE TO THE
NORTH OF THE CWA. EVEN THE 850 FLOW LOOKS SOMEWHAT ANTICYCLONIC.
HARD TO LATCH ONTO MUCH OF A TRIGGER. WITH ALL THE MODELS SHOWING
QPF IT IS HARD TO IGNORE AND IF SOMETHING DEVELOPS TO OUR NW AND
RIDES DOWN IN THE FLOW...THAT IS A SCENARIO HARD TO IGNORE...SO
WILL GO WITH THE CONSENSUS OF THE QPF AND MOS GUIDE AND HAVE A
CHANCE IN THERE.

.SUNDAY NIGHT THROUGH MONDAY NIGHT - CONFIDENCE...MEDIUM
FORCING PARAMETERS BECOME A BIT BETTER THIS PERIOD WITH UPPER
FLOW BECOMING INCREASING CYCLONIC. LOW LEVEL CONVERGENCE INCREASES
AS SURFACE BOUNDARY GRADUALLY SAGS TOWARDS SRN WI. NOTING SOME
UPPER DIVERGENCE AS WELL WITH MORE FAVORABLE JET ACTION WITHIN THE
INCREASING UPPER FLOW.

.TUESDAY AND WEDNESDAY - CONFIDENCE...LOW
GEM AND ECMWF SHOW AN ACTIVE NORTHWEST FLOW WHILE THE GFS IS
ESSENTIALLY KEEPING THINGS ON THE QUIETER SIDE. BOTH THE GFS AND
GEM SHOW LOW PRESSURE PASSING SOUTH WITH POTENTIAL FOR AN MCS TO
RIDE ALONG AND NEAR AN 850 BAROCLINIC ZONE. THIS WOULD BE HELPED
ALONG BY A STRONGER NW-SE JET MAX DIPPING SOUTH WITH ASSOCIATED
UPPER DIVERGENCE. FOR NOW WILL RIDE WITH THE ALLBLEND POPS
FAVORING THE CONSENSUS OF THE ECMWF AND GEM AT THIS POINT.

.THURSDAY AND FRIDAY - CONFIDENCE...LOW
THE GEM AND ECMWF SHOW HIGH PRESSURE AND DRIER REGIME TAKING
HOLD. THE GFS A BIT QUICKER ON BRINGING IN SOME RETURN WAA INDUCED
PCPN. THE GFS CONTINUES TO LOOK MORE AGGRESSIVE ON BRINGING
SUBSTANTIAL CONVECTION IN FOR THURSDAY NIGHT AND FRIDAY WHILE THE
ECMWF IS LESS DRAMATIC. WITH THE UPPER FLOW LOOKING OVERALL
UNSETTLED WILL NOT ALTER THE ALLBLEND POPS AT THIS TIME.

&&

.AVIATION/00Z TAFS/...A MOSTLY VFR PERIOD WITH A COUPLE OF
CONCERNS. FIRST WILL BE THE ONGOING STORMS SLIDING SOUTHWARD INTO
SRN WI WITH THE COLD UPPER TROUGH STILL ACROSS THE AREA. SHEAR
NOT CONDUCIVE TO IMPRESSIVE STORM ORGANIZATION THOUGH MID LEVEL
LAPSE RATES SUPPORTIVE OF HAIL POTENTIAL WITH ANY OF THESE POP UP
STORMS. AFTER STORMS DIMINISH THIS EVENING ANY LINGERING CLOUD
COVER WILL CLEAR OFF. WITH LIGHT WINDS...POTENTIAL FOR SOME FOG
DEVELOPMENT. THIS IS HANDLED WELL IN GOING GRIDDED FORECAST SO NO
MAJOR CHANGES PLANNED IN THIS REGARD. MID LEVEL FLOW BECOMES LESS
CYCLONIC THOUGH LINGERING LOW LEVEL BOUNDARIES AND INSTABILITY MAY
END UP GENERATING A FEW MORE SHRA/TSRA ON SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/SATURDAY AND AVIATION/MARINE...COLLAR
SATURDAY NIGHT THROUGH FRIDAY...COLLAR
Hazardous weather outlook, Aug 1, 2:00 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT FRI AUG 1 2014

WIZ046-047-051-052-056>060-062>072-020945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
200 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...BUT WILL
REMAIN SCATTERED IN COVERAGE.  LOOK FOR THE SHOWERS AND STORMS TO
DIMINISH QUICKLY INTO THE EVENING HOURS. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE...WITH GUSTY WINDS AND UP TO ONE-INCH HAIL.

FOG IS EXPECTED TO DEVELOP LATE TONIGHT. AREAS OF FOG COULD BECOME
DENSE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE CHANCES FOR THUNDERSTORMS AT TIMES FROM SATURDAY THROUGH
THURSDAY AS A WARM FRONT STALLS NEAR THE REGION AND LOW PRESSURE
APPROACHES DURING THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ643>646-020945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
200 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON BUT WILL
REMAIN SCATTERED IN COVERAGE.  LOOK FOR THE SHOWERS AND STORMS TO
DIMINISH QUICKLY INTO THE EVENING HOURS. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE...WITH GUSTY WINDS AND UP TO ONE-INCH HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE CHANCES FOR THUNDERSTORMS AT TIMES FROM SATURDAY THROUGH
THURSDAY AS A WARM FRONT STALLS NEAR THE REGION AND LOW PRESSURE
APPROACHES DURING THE MIDDLE OF NEXT WEEK.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 1, 4:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
412 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             CUDAHY                  42.95N 87.86W
08/01/2014  E0.75 INCH       MILWAUKEE          WI   TRAINED SPOTTER

&&

BHERZOG
Local storm report, Aug 1, 4:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
448 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             OOSTBURG                43.62N 87.80W
08/01/2014  E1.00 INCH       SHEBOYGAN          WI   PUBLIC

&&

BHERZOG
Local storm report, Aug 1, 4:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
455 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 NW CUDAHY             42.96N 87.88W
08/01/2014                   MILWAUKEE          WI   TRAINED SPOTTER

            LARGE TREE DOWN AND ACROSS ROAD NEAR LAKE PARKWAY AND
            OKLAHOMA AVE.

&&

BHERZOG
Local storm report, Aug 1, 5:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
501 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 SW PORTAGE            43.48N 89.56W
08/01/2014  E0.88 INCH       COLUMBIA           WI   TRAINED SPOTTER

&&

BHERZOG
Local storm report, Aug 1, 5:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
504 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 SE CEDARBURG          43.29N 87.97W
08/01/2014  E0.50 INCH       OZAUKEE            WI   PUBLIC

&&

BHERZOG
Local storm report, Aug 1, 5:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
511 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             PORT WASHINGTON         43.38N 87.87W
08/01/2014  M0.50 INCH       OZAUKEE            WI   PUBLIC

            IMAGE SUBMITTED VIA FACEBOOK.

&&

BHERZOG

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:37 PM CDTSpecial Weather StatementMKXMarquette23 min
Aug 1, 1:08 PM CDTSpecial Weather StatementMKXGreen Lake37 min
Aug 1, 1:44 PM CDTSpecial Weather StatementMKXColumbia31 min
Aug 1, 2:13 PM CDTSpecial Weather StatementMKXFond du Lac, Green Lake, Marquette47 min
Aug 1, 2:23 PM CDTSevere Thunderstorm WarningMKXMarquette37 min
Aug 1, 3:01 PM CDTSpecial Weather StatementMKXMarquette29 min
Aug 1, 3:04 PM CDTSpecial Weather StatementMKXFond du Lac26 min
Aug 1, 3:29 PM CDTSpecial Weather StatementMKXMarquette31 min
Aug 1, 3:56 PM CDTSpecial Weather StatementMKXMilwaukee34 min
Aug 1, 4:23 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington37 min
Aug 1, 4:27 PM CDTSpecial Marine WarningMKX33 min
Aug 1, 4:29 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk46 min
Aug 1, 4:35 PM CDTSevere Thunderstorm WarningMKXMilwaukee16 min
Aug 1, 4:55 PM CDTSpecial Marine WarningMKX65 min
Aug 1, 5:09 PM CDTSevere Thunderstorm WarningMKXDane36 min
Aug 1, 5:19 PM CDTSpecial Weather StatementMKXMilwaukee41 min
Aug 1, 5:36 PM CDTAreal Flood AdvisoryMKXMilwaukee, Waukesha3 hr
Aug 1, 5:38 PM CDTSevere Thunderstorm WarningMKXWaukesha37 min
Aug 1, 5:59 PM CDTAreal Flood AdvisoryMKXDane2 hr
Aug 1, 6:08 PM CDTAreal Flood AdvisoryMKXColumbia, Sauk2 hr
Aug 1, 6:13 PM CDTAreal Flood AdvisoryMKXMilwaukee, Waukesha3 hr
Aug 1, 6:17 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha43 min
Aug 1, 6:43 PM CDTAreal Flood AdvisoryMKXRacine, Walworth3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.